South Carolina, 2012

Damaging Winds in South Carolina, August 8, 2012

August 8, 2012 · NWS ILM · 4 events in 2 counties and zones

A cluster of thunderstorms intensified to severe levels ahead of a shortwave trough moving into the western Carolinas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A cluster of thunderstorms intensified to severe levels ahead of a shortwave trough moving into the western Carolinas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 8, 5:10 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 8, 5:10 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
610 PM EDT WED AUG 8 2012

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING. ONLY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED THURSDAY WITH BETTER CHANCES EXPECTED FRIDAY. A COLD FRONT
WILL ALLOW THE CHANCE OF STORMS TO CONTINUE ON SATURDAY. HIGH
PRESSURE WILL BUILD INTO THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 6:00 PM WEDNESDAY...HAVE FIRED OUT A QUICK UPDATE TO GO WITH
CATEGORICAL POPS FOR NORTHWESTERN COUNTIES AS CONVECTION APPEARS TO
BE ORGANIZING. HRRR HAS THE ACTIVITY CAPTURED WELL AND MAINTAINS IT
FOR SEVERAL HOURS. DAYTIME HEATING HAS ALLOWED THE TEMPERATURES TO
RISE TO THE UPPER 80S IN THESE AREAS PROVIDING AMPLE SURFACE BASED
INSTABILITY. HRRR/1800 UTC GFS AND NAM SHOW THIS WILL BE ALL THE
ACTIVITY AND THEREFORE REMOVED POPS FOR THE REMAINDER OF THE AREA
AFTER AROUND 0400 UTC.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...THE NEXT H5 TROUGH WILL DEVELOP ACROSS THE
MS VALLEY THU AS AN UPPER LOW DIVES SOUTH FROM THE WESTERN GREAT
LAKES REGION. THE RESULT WILL BE A HIGHLY AMPLIFIED/ANOMALOUS TROUGH
ALOFT OVER THE EASTERN UNITED STATES BY FRIDAY. THE TROUGH WILL PUSH
A COLD FRONT TOWARD THE FORECAST AREA LATE FRIDAY. THE PRECIPITABLE
WATER WILL ALSO INCREASE TO 2+INCHES FRIDAY AHEAD OF THE FRONT ALONG
WITH SUFFICIENT INSTABILITY THE BETTER BET FOR TSTMS DURING THE
SHORT TERM PERIOD WILL BE FRIDAY. CURRENTLY THE FORECAST AREA IS IN
A SLIGHT RISK FOR SEVERE TSTMS FRIDAY...BUT ULTIMATELY IT MAY DEPEND
ON THE AMOUNT OF CLOUD COVER WHICH COULD IMPEDE DESTABILIZATION.
OTHERWISE...FAVORED A BLEND OF MAV/MET NUMBERS EACH PERIOD.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 3 PM WEDNESDAY...IN A PATTERN MORE COMMONLY SEEN IN NOVEMBER
THAN MID-AUGUST...A HIGHLY ANOMALOUS 500MB TROUGH SPINS ACROSS THE
GREAT LAKES BEFORE ROTATING OFF TO THE NORTHEAST DURING THE EARLY
PART OF THE WEEK. AS THIS TROUGH SLOWLY SPINS AWAY...IT DRAGS A COLD
FRONT ACROSS THE AREA. GUIDANCE IN DECENT AGREEMENT ON TIMING OF
THIS FRONT...AND EXPECT FROPA TO OCCUR VERY EARLY SUNDAY. MOST
SIGNIFICANT WEATHER OF THE EXTENDED WILL OCCUR SATURDAY AS FRONT
PUSHES ACROSS THE AREA...DISPLACING THE WARM SECTOR AIRMASS. ATTM
SPC HAS NO PORTION OF OUR REGION OUTLOOKED IN DAY 4...BUT WOULD NOT
BE SURPRISED IF A SLIGHT RISK OR SEE TEXT IS INTRODUCED WITH LATER
UPDATES AS FRONT WORKS INTO A MODERATELY UNSTABLE AIRMASS WITH
DECENT NEARLY UNIDIRECTIONAL SHEAR AND HIGH PWATS.
ADDITIONALLY...GFS/EURO SHOW STRONG PVA ASSOCIATED WITH A VORT LOBE
ALONG THE FRONT AND DIFFLUENCE IN THE RIGHT ENTRANCE REGION TO A
90KT 300MB JET. ALL THESE TOGETHER SUGGEST SCATTERED TO WIDESPREAD
THUNDERSTORMS SATURDAY...WITH THE POTENTIAL FOR ISOLATED DAMAGING
WIND GUSTS. THE LIMITING FACTOR MAY BE INCREASED CLOUD COVER FROM
CONVECTIVE DEBRIS FRIDAY...BUT THIS IS STILL YET TO BE SEEN. WILL
KEEP INHERITED LIKELY POP SATURDAY...WANING TO SCHC BY SUNDAY
MORNING AS FRONT MOVES OFFSHORE. TEMPS SATURDAY WILL BE RIGHT AROUND
CLIMO...90/70.

DRIER AIR BEHIND THE FRONT COMBINED WITH SLIGHTLY INCREASED 500MB
HEIGHTS WILL CAUSE A SIGNIFICANT DECREASE IN TSTM CHANCES SUN-TUE.
STILL...WITH TEMPS AROUND 90 AND SLIGHTLY ENHANCED LAPSE RATES DUE
TO BROAD EAST-COAST TROUGHING...ANY DAY COULD FEATURE ISOLATED
DIURNAL CONVECTION. WILL KEEP POP BELOW MENTIONABLE SUN/MON BEFORE
MOISTURE RETURN INCREASES WITH RETURN OF BERMUDA HIGH TUE/WED. TEMPS
THROUGH THE WEEK WILL BE NEAR NORMAL FOR MID AUGUST.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 18Z...SOME LIGHT SHOWERS WILL PERSISTS FOR THE FIRST COUPLE OF
HOURS ALONG THE COAST. THEY SHOULD HAVE LITTLE AVIATION IMPACT. LOOK
FOR VFR CONDITIONS THROUGH THE AFTERNOON HOURS...WITH ISOLATED
SHOWERS POSSIBLE. LIGHT WINDS TONIGHT WITH SCATTERING SKIES. GIVEN
THOSE CONDITIONS...ALONG WITH GOOD LOW LEVEL MOISTURE...EXPECT IFR
FOG TO EMERGE AFTER 08Z. IT IS POSSIBLE IT COULD BECOME DENSE...BUT
WILL STAY WITH IFR AT THIS TIME. THURSDAY...MORNING FOG SHOULD MIX
OUT BY 13Z WITH VFR CONDITIONS EXPECTED. LIGHT NORTHWEST FLOW BEHIND
THE DEEP MOISTURE EXITING THE REGION.

EXTENDED OUTLOOK...CHANCE OF MORNING MVFR VSBYS IN BR WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 6:00 PM WEDNESDAY...NO CHANGES TO COASTAL WATERS FORECAST WITH
THE EVENING UPDATE.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...LIGHT WESTERLY FLOW THURSDAY MORNING WILL
BACK TO A SOUTHERLY DIRECTION DURING THE DAY AND INCREASE INTO THE
10-15 KT RANGE. SOUTH TO SOUTHWEST FLOW WILL PREVAIL THURSDAY NIGHT
AND LINGER AROUND 15 KT FRIDAY. SPEEDS COULD REACH 15-20 KT FRIDAY
NIGHT AHEAD OF A COLD FRONT. THE SOUTH TO SOUTHWEST FETCH WILL ALLOW
SEAS TO BUILD TO EXERCISE CAUTION LEVELS DURING THE PERIOD...AND
WILL BE HIGHEST DURING FRIDAY NIGHT

LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 3 PM WEDNESDAY...SW FLOW THROUGH THE PERIOD...BUT WILL BE
STRONGEST SATURDAY AS COLD FRONT APPROACHES FROM THE WEST. AS THIS
FRONT WORKS TOWARDS THE COAST...PRESSURE GRADIENT TIGHTENS...AND
WINDS WILL BE AROUND 15 KTS SATURDAY. GRADIENT WILL EASE AS FRONT
MOVES TO THE WATERS AND DISSIPATES BY EARLY SUNDAY...BECOMING 10 KTS
OR LESS SUNDAY AND MONDAY...STILL FROM THE SW. A WEAK SE SWELL WILL
EXIST THROUGH THE EXTENDED...BUT SIGNIFICANT WAVE HEIGHTS WILL BE
DRIVEN ALMOST EXCLUSIVELY BY THE WIND. 3-5 FT SEAS SATURDAY WILL
DECREASE THROUGH SUNDAY...BECOMING 2-3 FT LATE SUNDAY AND MONDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...15
SHORT TERM...SRP
LONG TERM...JDW
AVIATION...DL/HAWKINS
Hazardous weather outlook, Aug 8, 2:28 PM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
328 PM EDT WED AUG 8 2012

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-091930-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
328 PM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY. SOME
STORMS COULD PRODUCE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-091930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
328 PM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

17

In the hours before

Special weather statement, Aug 8, 5:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
645 PM EDT WED AUG 8 2012

SCZ017-082330-
MARLBORO-
645 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS MARLBORO COUNTY THROUGH 730
PM EDT...

AT 646 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHAVISTOWN...MOVING EAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE BENNETTSVILLE...CHAVISTOWN...
MCCOLL...WALLACE AND TATUM.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3481 7967 3462 7945 3460 7946 3458 7981
      3460 7981 3462 7978 3465 7982 3469 7988
      3472 7989 3480 7994 3481 7983
TIME...MOT...LOC 2246Z 259DEG 10KT 3468 7973

WEISS
Special weather statement, Aug 8, 5:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
656 PM EDT WED AUG 8 2012

NCZ087-096-090000-
BLADEN-ROBESON-
656 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN BLADEN AND ROBESON
COUNTIES THROUGH 800 PM EDT...

AT 656 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER RED
SPRINGS...MOVING SOUTHEAST AT 30 MPH.

SOME LOCATIONS IMPACTED INCLUDE LUMBERTON...RED SPRINGS...ALMA...
BARKER TEN MILE...BARNESVILLE...BUIE...DUART...ELROD...FAIRMONT...
HESTERTOWN...HOWELLSVILLE AND MAXTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3490 7893 3484 7890 3485 7885 3485 7878
      3470 7860 3435 7913 3464 7946 3477 7934
      3482 7936 3484 7935 3484 7919 3496 7903
TIME...MOT...LOC 2256Z 310DEG 29KT 3484 7920

WEISS

The radar

The Wilmington radar (KLTX), 125 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marlboro

When
August 8, 6:15 PM EST to 6:16 PM EST
Where
Marlboro County, 0.94 mi SSE of Mc Coll
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.658, -79.522

A tree was reported down across New Bridge Road. The time was estimated based on radar data.

Thunderstorm Wind, Marlboro

When
August 8, 6:18 PM EST to 6:19 PM EST
Where
Marlboro County, 2.9 mi NNW of Five Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.589, -79.597

A tree was reported down on McQuage Farm Road near Highway 9. The time was estimated based on radar data.

Thunderstorm Wind, Marlboro

When
August 8, 6:22 PM EST to 6:23 PM EST
Where
Marlboro County, 2.06 mi NNE of Marlboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.556, -79.703

A tree was reported down at the intersection of Salem Road and Polston Road. The time was estimated based on radar data.

Thunderstorm Wind, Dillon

When
August 8, 6:40 PM EST to 6:41 PM EST
Where
Dillon County, 1.82 mi W of Hamer
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.478, -79.352

A tree was reported down at the intersection of Oakland Road and West Country Club Road. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411046, 411047, 411048, 411049.